Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testosterone and sex drive
Mar 13, 2000

Thanks for your time, I have been HIV+ for about 13 years and have recently been diagnosed with type 2 Diabetes which I am controlling by diet and exercise (I now have a dog I walk everyday) I am taking DDI D4T and Viramune. At first I thought it was the exercise but I am Definitely wasting, skinny arms and protruding veins smaller waist yet bloated tummy, My doctor is now running a test for testosterone and Lactic acid. My question (finally) if My doctor recommends Steroids will this increase my sex drive, I am finding life so much easier with a low sex drive i.e. not going out every night looking for "love" etc., your answer will help me when I revisit my Doctor.

Response from Dr. Dieterich

You ask a great question (actually, several questions rolled into one).

First, the pattern of body changes that you describe is most typically explained as an antiretroviral complication (i.e. "protease paunch" with "lipodystrophy"). Until recently, this was thought to occur almost exclusively in patients taking protease inhibitors. The fact that you are only on nucleosides and a non-nucleoside, without a protease inhibitor, is interesting. It makes me want to look a little harder for other explanations. Although it is possible that this could all occur from the other med's, the syndrome that usually occurs with your med combination involves less gain in the belly, with some lactic acidosis, as well as abdominal pain, fatigue and not feeling well in general. Does any of this apply to you? And have you ever taken a protease inhibitor? These are questions that you and your doctor might ask.

What else might contribute here? One thing that you mention is the diabetes. Weight loss (wasting) is very common in diabetes, when it is not well controlled. How tightly are you being controlled? Are you on diabetes med's?

Do you have glucose in your urine (this is a way that calories are lost)? If you are not well controlled, this is definitely the first thing to do.

Low testosterone is another potential player. Low testosterone does not usually cause the big belly/skinny arms/etc. syndrome, but it can definitely add to your lean tissue losses (esp. muscle). The answer is easily determined: get a blood total testosterone level. If it is low or low-normal (e.g. less than 450 ng/dl, or so, if your lab normal is 200-1100, or so), I recommend treating. This is because gains in lean tissue occur in this situation, and people feel much better.

The sex drive part works as follows. If you are low on testosterone, and take testosterone replacement, you can expect an increased libido. If you take an "anabolic" agent, instead, however, particularly at a moderate or low dose (e.g. oxandrolone at 10-20 mg/day; nandrolone at 25-50 mg/week), you may not get the increase in sex drive. Everyone is individual in this regard, however, so you may have to try it and see.

But your trusty dog may hold the key to all this! Exercise is excellent for type 2 diabetes and helps increase muscle mass while reducing belly fat. This is the one thing that I wouldn't give up on.

It's a lot to think about. Good luck.


Previous
Serostim
Next
Some help with facial wasting

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement